Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 11, NWS Huntsville, AL

December 23, 2014Lawrence County, Alabama

NWS Huntsville, AL issued this river flood warning at Dec 23, 2014, 8:53 PM CST for Lawrence County, Alabama. It took effect at Dec 24, 2014, 6:45 AM CST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2014, 8:53 PM CST (02:53 UTC)
In effect from
Dec 24, 2014, 6:45 AM CST
Expired
Dec 25, 2014, 7:35 PM CST
In force
37 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Nance Creek (AL) at Courtland (BNAA1). The gauge peaked at 15.16 ft at Dec 25, 2014, 6:00 AM CST.

actionminormoderate5101512/2412/2512/2612/27
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03586500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Dec 23, 5:21 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 23, 5:21 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CST TUE DEC 23 2014

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 344 PM CST TUE DEC 23 2014/
SURFACE LOW PRESSURE SYSTEM WAS LOCATED NEAR THE MS/LA COAST WITH
ASSOCIATED COLD FRONT THAT IS STALLED OUT FROM LAKE CHARLES LA TO
TUPELO MS LINE. THE HIGH AMPLITUDE UPPER LEVEL TROUGH TO OUR WEST
WILL CONTINUE TO STRENGTHEN AND DEEPEN THIS EVENING WHICH WILL KEEP
THE FRONT ALMOST STATIONARY. THE STRONG UPPER LEVEL SYSTEM HAS
PROVIDED AMPLE SHEAR WHICH HAS MADE UP FOR THE LIMITED INSTABILITY
ACROSS NORTHERN ALABAMA AND A FEW THUNDERSTORMS TODAY WERE ABLE TO
PRODUCE SOME NICKEL SIZE HAIL AND SOME DAMAGING WINDS IN GA.

THE SURFACE LOW IS FORECAST TO LIFT TO THE NORTH/NORTHEAST OVERNIGHT
AND KEEP SHOWERS AND THUNDERSTORMS GOING TONIGHT. A FEW STRONGER
STORMS WILL BE POSSIBLE ALONG/JUST AHEAD OF THE FRONT WITH WIND
GUSTS NEAR 30 MPH AND SOME SMALL HAIL POSSIBLE. THE OTHER CONCERN
WILL BE STORM TOTAL QPF AMOUNTS. THE ROUND OF RAIN EARLIER TODAY
PRODUCED AROUND A HALF TO ONE INCH OF RAIN AND ANOTHER INCH TO INCH
AND A HALF IS POSSIBLE OVERNIGHT. THESE RAINFALL AMOUNTS WILL CAUSE
SOME STREAMS TO REACH THEIR BANKFULL AND CAUSE SOME PONDING OF WATER
IN LOW LYING AREAS.

THE FRONT MOVES EAST OF THE AREA WEDNESDAY MORNING...BRINGING AN END
TO A MAJORITY OF THE SHOWER ACTIVITY. SOME WRAP AROUND LIGHT SHOWERS
WILL BE POSSIBLE THROUGH WEDNESDAY AFTERNOON/EVENING. DURING THIS
TIME TEMPERATURES REMAIN ABOVE FREEZING AND ANY PRECIP WILL BE
LIQUID.

WEAK RIDGING ARRIVES IN TIME FOR CHRISTMAS AND WILL BRING PARTLY
SUNNY SKIES AND TEMPERATURES IN THE MID 50S. RIDGE AND SURFACE HIGH
SHIFT EAST OF THE AREA FRIDAY AND SEND GULF MOISTURE BACK INTO THE
AREA FRIDAY/SATURDAY. MODELS DISAGREE IN THE HANDLING OF THE SYSTEM
PROGGED TO ARRIVE SATURDAY AND ENDED UP GOING WITH A BIT OF BLEND
BETWEEN THE GFS/ECMWF/GEM. THIS WOULD BRING SHOWERS BACK TO THE AREA
BY SATURDAY AFTERNOON AND MAY CONTINUE THROUGH MONDAY. SIGNIFICANT
DIFFERENCES EXIST IN THE MODELS BEYOND MONDAY AND HAVE MADE MINIMAL
CHANGES IN THE FAR EXTENDED PERIOD.

STUMPF

&&

.AVIATION...
FOR 00Z TAFS...
A SFC LOW OVER SERN LA HAD A CDFNT EXTENDING NORTHWARD THRU CENTRAL
MS AND INTO WRN TN. AS THE SFC LOW MOVES NE IT WILL KEEP THE CDFNT
FROM MOVING TO FAR TO THE EAST TONIGHT. THIS WILL ALSO ALLOW FOR A
CONTINUATION OF SHRA AND A FEW TSRA ACROSS THE TN VALLEY OVERNIGHT.
HOWEVER ARND 12Z AS THE SFC LOW MOVES INTO THE OHIO VALLEY...THE
SHRA ACTIVITY WILL BEGIN TO TAPER OFF. BY 19Z THE CDFNT SHOULD BE
OUT OF THE CWA ALONG WITH THE PCPN. MVFR AND IFR CONDITIONS WILL
CONTINUE THRU ARND 16Z. AFTER 16Z...EXPECT MOSTLY MVFR CONDITIONS AT
BOTH KMSL AND KHSV.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 23, 3:08 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CST TUE DEC 23 2014

ALZ001>010-016-TNZ076-096-097-241115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
308 PM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
HEAVY RAIN AND GUSTY WINDS WILL BE THE PRIMARY THREATS. A FEW
STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS CAPABLE OF DAMAGE
MAINLY TO TREES AND POWERLINES. PERISTENT HEAVY RAINFALL COULD ALSO
LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW LYING...URBAN AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORM ACTIVITY FOR
LOCATIONS EAST OF INTERSTATE 65 AFTER SUNRISE WEDNESDAY...BEFORE
THE COLD FRONT CLEARS THIS REGION. STRONG WESTERLY WINDS WILL DEVELOP
IN THE WAKE OF THE FRONT...WITH SUSTAINED SPEEDS AROUND 20 MPH AND
GUSTS UP TO 30 MPH POSSIBLE THROUGH WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF
FLOODING...STRONG WINDS...OR DAMAGE WILL BE GREATLY APPRECIATED.

DJN

In the hours before

Special weather statement, Dec 23, 4:53 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CST TUE DEC 23 2014

ALZ008-232330-
MARSHALL AL-
453 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 530 PM
CST...

AT 452 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MCLARTY...OR 7 MILES SOUTHWEST OF GUNTERSVILLE...MOVING NORTHEAST AT
60 MPH.

PENNY SIZE HAIL...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...GUNTERSVILLE...GRANT...DOUGLAS...UNION GROVE...
HEBRON...LAKE GUNTERSVILLE ST PARK...HUSTLEVILLE...HIGH POINT AND
HYATT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3421 8641 3429 8646 3429 8648 3450 8641
      3450 8639 3452 8639 3452 8635 3451 8634
      3455 8631 3446 8607 3440 8612 3434 8611
      3415 8631
TIME...MOT...LOC 2252Z 213DEG 51KT 3426 8636

SL.77
Special weather statement, Dec 23, 4:58 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CST TUE DEC 23 2014

ALZ007-016-232330-
CULLMAN AL-MORGAN AL-
458 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND SOUTHERN
MORGAN COUNTIES UNTIL 530 PM CST...

AT 457 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CULLMAN...MOVING NORTHEAST AT 75 MPH.

PEA SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...GOOD HOPE...FALKVILLE...DODGE CITY...BALDWIN...VINEMONT...
WEST POINT...EVA...FAIRVIEW AND JONES CHAPEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3406 8711 3437 8710 3436 8658 3433 8658
      3398 8688
TIME...MOT...LOC 2257Z 208DEG 63KT 3416 8694

SL.77

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:35 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall54 hr

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.